MAUDE Adverse Event Report: STERILMED, INC. CARPAL TUNNEL ECTR BLADE ASSEMBLY; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STERILMED, INC. CARPAL TUNNEL ECTR BLADE ASSEMBLY; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number MIC81010
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/28/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product has not yet been returned for evaluation.(b)(4).
 
Event or Problem Description
It was reported that a patient underwent a procedure with a carpal tunnel ectr blade assembly and the device fell apart in the patient¿s wrist.The device and all portions of the device were retrieved successfully.No additional intervention was required.The procedure was completed with no patient consequences.This event has been assessed as reportable.
 
Additional Manufacturer Narrative
During an internal review on may 31, 2019, it was noted that there is a correction to the 3500a initial.It was originally reported that the product had not yet been returned for evaluation.However, the product was received on april 11, 2019.Therefore, populated device available for evaluation?, date device returned to manufacturer, and is device returned to manufacturer?.Investigation summary: it was reported that a patient underwent a procedure with a carpal tunnel ectr blade assembly and the device fell apart in the patient¿s wrist.The device and all portions of the device were retrieved successfully.No additional intervention was required.The procedure was completed with no patient consequences.The returned device is observed to be whole and intact; however, the black plastic molding that holds the cutting blade is damaged, which allows the blade to shift out of position and not advance correctly.This movement prevents the device from functioning correctly.The report of the device falling apart is not confirmed, but the device is damaged and will not function as designed.A manufacturing record evaluation was performed for the finished device lot# 2081865, and no internal actions were identified.Per the instructions for use (ifu) for reprocessed carpal tunnel blades {smi-420-380 rev.D}, the carpal tunnel blade assembly is one component of the carpal tunnel release system that also includes a hand piece and an endoscope.None of the other equipment used in tandem with this device were provided for additional examination.The ifu also notes in its warnings and precautions section that "the blade assembly must be locked with the blade lock screw after insertion into the hand piece.The blade lock screw must not be over tightened.This could lead to the blade not retracting." while the fmea for surgical accessories {sm4979 rev.A} notes that possible causes for a device breakage are excessive pressure used, physician misuse, and contact with another hard/metal object, no conclusion as to the cause of the identified failure could be determined as the device was handled and used within the operative field.Manufacturer¿s reference number: (b)(4).

Brand Name
CARPAL TUNNEL ECTR BLADE ASSEMBLY
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STERILMED, INC.
5010 cheshire parkway
ste 2
plymouth MN 55446
MDR Report Key8536419
Report Number2134070-2019-00128
Device Sequence Number367955
Product Code LXH
UDI-Device Identifier10888551001953
UDI-Public10888551001953
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/05/2019
Device Catalogue NumberMIC81010
Device Lot Number2081865
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/11/2019
Initial Date Received by Manufacturer 04/03/2019
Supplement Date Received by Manufacturer05/31/2019
Initial Report FDA Received Date04/22/2019
Supplement Report FDA Received Date05/31/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1